Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Rheumatol. 1993 Apr;20(4):666-72.

Risk factors for developing eosinophilia myalgia syndrome among L-tryptophan users in New York.

Author information

  • 1Division of Field Epidemiology, Centers for Disease Control, Albany, NY.

Abstract

Using a case-control study design, patients with eosinophilia myalgia syndrome (EMS) who had used L-tryptophan (LT) were compared with LT users who did not develop EMS. Of the 113 case patients and 95 controls who had used a retail brand that could be traced to a bulk LT producer, all (100%) case-patients and 69 (73%) controls used LT brands that were traced to Showa Denko K.K. (lower 95% CL = 10.0). Among the users of LT produced by Showa Denko K.K., the risk of EMS was greater for persons who used LT produced after December 1, 1988 (OR = 25.8, [95% CL = 7.1, 101.4]). The risk of developing EMS increased with increased dosage of LT, increased age, and use of LT as a sleeping aid. These epidemiologic data support the hypothesis that the etiologic agent in EMS is a contaminant introduced into LT products during production.

PMID:
8496862
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk